Arnold Mathematical Journal

, Volume 3, Issue 1, pp 1–35 | Cite as

Internal Addresses of the Mandelbrot Set and Galois Groups of Polynomials

  • Dierk Schleicher
Research Contribution


We describe an interesting interplay between symbolic dynamics, the structure of the Mandelbrot set, permutations of periodic points achieved by analytic continuation, and Galois groups of certain polynomials. Internal addresses are a convenient and efficient way of describing the combinatorial structure of the Mandelbrot set, and of giving geometric meaning to the ubiquitous kneading sequences in human-readable form (Sects. 3 and 4). A simple extension, angled internal addresses, distinguishes combinatorial classes of the Mandelbrot set and in particular distinguishes hyperbolic components in a concise and dynamically meaningful way. This combinatorial description of the Mandelbrot set makes it possible to derive existence theorems for certain kneading sequences and internal addresses in the Mandelbrot set (Sect. 6) and to give an explicit description of the associated parameters. These in turn help to establish some algebraic results about permutations of periodic points and to determine Galois groups of certain polynomials (Sect. 7). Through internal addresses, various areas of mathematics are thus related in this manuscript, including symbolic dynamics and permutations, combinatorics of the Mandelbrot set, and Galois groups.


Internal address Mandelbrot set Symbolic dynamics Kneading sequence Admissibility Permutation  Analytic continuation Galois group 

Mathematics Subject Classification

37F20 30D05 37E15 37F10 37F45 12F10 



Much of this work goes back to joint discussions with Eike Lau and the joint preprint (Lau and Schleicher 1994). We would like to express our gratitude to him. We also gratefully acknowledge helpful and interesting discussions over the years with Christoph Bandt, Henk Bruin, Dima Dudko, John Hubbard, Karsten Keller, Misha Lyubich, John Milnor, Chris Penrose, and many others, and we thank Simon Schmitt for his help with the pictures.


  1. Blanchard, P., Devaney, R., Keen, L.: The dynamics of complex polynomials and automorphisms of the shift. Invent. Math. 104, 545–580 (1991)MathSciNetCrossRefMATHGoogle Scholar
  2. Bousch, T.: Sur quelques problèmes de la dynamique holomorphe. Université de Paris-Sud, Thesis (1992)Google Scholar
  3. Branner, B., Fagella, N.: Homeomorphisms between limbs of the Mandelbrot set. J. Geom. Anal. 9(3), 327–390 (1999)MathSciNetCrossRefMATHGoogle Scholar
  4. Bruin, H., Kaffl, A., Schleicher, D.: Symbolic dynamics of quadratic polynomials, monograph (In preparation)Google Scholar
  5. Bruin, H., Schleicher, D.: Symbolic dynamics of quadratic polynomials. Preprint, Mittag-Leffler-Institute 7 (2001/02)Google Scholar
  6. Bruin, H., Kaffl, A., Schleicher, D.: Existence of quadratic Hubbard trees. Fundam. Math. 202, 251–279 (2009)MathSciNetCrossRefMATHGoogle Scholar
  7. Bruin, H., Schleicher, D.: Admissibility of kneading sequences and structure of Hubbard trees for quadratic polynomials. J. Lond. Math. Soc. 78(2), 502–522 (2008)MathSciNetCrossRefMATHGoogle Scholar
  8. Bruin, H., Schleicher, D.: Bernoulli measure of complex admissible kneading sequences. Ergod. Theory Dyn. Syst. 33(3), 821–830 (2013)MathSciNetCrossRefMATHGoogle Scholar
  9. Buff, X., Lei, T.: The quadratic dynatomic curves are smooth and irreducible. In: Bonifant, A., Lyubich, M., Sutherland, S. (eds.) Frontiers in Complex Dynamics. Princeton University Press, Princeton (2014)Google Scholar
  10. Douady, A., Hubbard, J.: Études dynamique des polynômes comples I and II, Publ. Math. Orsay (1984–85) (The Orsay notes)Google Scholar
  11. Douady, A.: Algorithms for computing angles in the Mandelbrot set. In: Barnsley, M.F., Demko, S.G. (eds.) Chaotic Dynamics and Fractals, pp. 155–168. Academic Press, Orlando (1986)Google Scholar
  12. Douady, A.: Descriptions of compact sets in \({\mathbb{C}}\). In: Topological Methods in Modern Mathematics, Publish or Perish, pp. 429–465 (1993)Google Scholar
  13. Dudko, D.: The decoration theorem for Mandelbrot and Multibrot sets. Manuscript, submitted. arXiv:1004.0633 (2010)
  14. Dudko, D., Schleicher, D.: Homeomorphisms of limbs of the Mandelbrot set. Proc. Am. Math. Soc. 140(6), 1947–1956 (2012)MathSciNetCrossRefMATHGoogle Scholar
  15. Haissinsky, P.: Modulation dans l’ensemble de Mandelbrot. In: Lei, Tan (ed.) The Mandelbrot Set, Theme and Variations, vol. 274, pp. 37–65. Cambridge University Press, Cambridge (2000)CrossRefGoogle Scholar
  16. Hubbard, J.: Local connectivity of Julia sets and bifurcation loci: three theorems of J.-C. Yoccoz. In: Goldberg, L.R., Philipps, A.V. (eds.) Topological Methods in Modern Mathematics, pp. 467–511. Publish or Perish, Houston (1993)Google Scholar
  17. Kauko, V.: Trees of visible components in the Mandelbrot set. Fund. Math. 164, 41–60 (2000)MathSciNetMATHGoogle Scholar
  18. Lau, E., Schleicher, D.: Internal addresses in the Mandelbrot set and irreducibility of polynomials, Stony Brook Preprint 19 (1994)Google Scholar
  19. Lavaurs, P.: Une description combinatoire de l’involution définie par M sur les rationnels à dénominateur impair, vol. 303, pp. 143–146. C. R. Acad. Sci. Paris, Série I Math. (1986)Google Scholar
  20. Milnor, J., Thurston, W.: On Iterated Maps of the Interval, vol. 1342, pp. 465–563. Springer, Berlin (1988)Google Scholar
  21. Milnor, J.: Local connectivity of Julia sets: expository lectures. In: Tan Lei (ed.) The Mandelbrot Set, Theme and Variations, London Math. Soc. Lecture Note Ser. 274, pp. 67–116. Cambridge Univ. Press, Cambridge (2000)Google Scholar
  22. Milnor, J.: Periodic orbits, external rays, and the Mandelbrot set: an expository account. Astérisque 261, 277–333 (2000)MathSciNetMATHGoogle Scholar
  23. Milnor, J.: Dynamics in One Complex Variable, 3rd edn. Princeton University Press, Princeton (2005)MATHGoogle Scholar
  24. Morton, P., Patel, P.: The Galois theory of periodic points of polynomial maps. Proc. Lond. Math. Soc. 68(3), 225–263 (1994)MathSciNetCrossRefMATHGoogle Scholar
  25. Mündlein, H.: Permutationen vorperiodischer Punkte bei Iteration unikritischer Polynome (permutations of preperiodic points under iteration of unicritical polynomials). Diploma thesis, Technische Universität München (1997)Google Scholar
  26. Penrose, C.: On quotients of shifts associated with dendrite Julia sets of quadratic polynomials. University of Coventry, Thesis (1994)Google Scholar
  27. Riedl, J: Arcs in Multibrot sets, locally connected Julia sets and their construction by quasiconformal surgery. Ph.D. thesis, Technische Universität München (2000)Google Scholar
  28. Riedl, J., Schleicher, D.: On the locus of crossed renormalization. Proc. Res. Inst. Math. Sci. Kyoto 4, 21–54 (1998)MATHGoogle Scholar
  29. Schleicher, D.: On fibers and local connectivity of Mandelbrot and Multibrot sets. In: Lapidus, M., van Frankenhuysen, M. (eds) Fractal Geometry and Applications: A Jubilee of Benoît Mandelbrot. In: Proceedings of Symposia in Pure Mathematics 72, American Mathematical Society, pp. 477–507 (2004)Google Scholar
  30. Schleicher, D.: Rational external rays of the Mandelbrot set. Asterisque 261, 405–443 (2000)MathSciNetMATHGoogle Scholar
  31. Thurston, W.: On the geometry and dynamics of iterated rational maps. In: Schleicher, D., Peters, A.K. (eds.) Complex Dynamics: Families and Friends, pp. 3–137. Wellesley (2009)Google Scholar

Copyright information

© Institute for Mathematical Sciences (IMS), Stony Brook University, NY 2016

Authors and Affiliations

  1. 1.Jacobs University, Research IBremenGermany

Personalised recommendations